Texas, 2008Tornadoes and Damaging Winds in Texas, October 6, 2008
October 6, 2008 · NWS SHV · 6 events in 3 counties and zones
Strong thunderstorms developed in a moderately unstable airmass across portions of northeast Texas, southeast Oklahoma and southwest Arkansas. These thunderstorms developed along a prefrontal surface trough along a corridor of moderate instability and strong deep layer shear aloft.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorms developed in a moderately unstable airmass across portions of northeast Texas, southeast Oklahoma and southwest Arkansas. These thunderstorms developed along a prefrontal surface trough along a corridor of moderate instability and strong deep layer shear aloft. Some of these storms exhibited rotation as they moved northeast during the late morning and continued into the late evening hours. Large hail and damaging wind gusts were produced from these thunderstorms across portions of northeast Texas and southwest Arkansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Oct 6, 2:07 PM CST, 1 hour 58 minutes earlier.
Area forecast discussion, Oct 6, 2:07 PM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
307 PM CDT MON OCT 6 2008
.DISCUSSION...
DEEP TROF SLOWLY MOVING TOWARDS AREA FROM THE WEST. INITIAL WAVE OF
CONVECTION GENERALLY STRADDLING THE INTERSTATE 20 CORRIDOR.
ALTHOUGH GOOD SOUTHERY INFLOW...WITH A LITTLE VEERING...AND MARGINALLY
DECENT DEEP LAYER SHEAR...INSTABILITY LIMITED AS CLOUD COVER
PRECEDED CONVECTION. MORE ISOLATED TSTMS DEVELOPING...MAINLY NEAR
TOLEDO BEND...COULD INTENSIFY AS AIR TEMPS HAVE REACHED MID 80S...
AND DEWPOINTS UNSEASONALLY JUICY IN UPPER 60S TO AROUND 70.
EXPECTING POPS IN LIKELY CATEGORY MUCH OF AREA TONIGHT AND TUESDAY
MORNING. INCLUDED HEAVY RAIN IN FCST AS GOOD UPPER LVL DIVERGENCE NOTED...
ESPECIALLY OVER NE TX. HOWEVER...AS FCST SOUNDINGS MOIST...BUT NOT
COMPLETELY SATURATED...COULD NOT JUSTIFY KEEPING CATEGORICAL POPS
IN. NAM IS BRINGING COLD FRONT THRU...BY EARLIER IN AFTERNOOON
THAN EARLIER THOGUHT. ASSOCIATED DRY SLOT ARRIVING IN NE TX BY
LATER TUE MORNIN. THIS MAY ACTUALLY PROVIDE OPPORTUNITY TO ALLOW
DEVELOPMENT OF SCT STG TSTMS AS DRIER AIR MOVES IN ALOFT DURING DAYTIME
HEATING. SOME WRAPAROUND CLOUDS NOTED WITH MOSTLY CLEAR SKIES
EXPECTED LATTER PART OF WEEK. PACIFIC NW MASSIVE LOW TO MOVE THRU
ROCKIES OVER WEEKEND. WILL START GETTING SE FETCH OFF GULF...BUT SYSTEM
TOO FAR AWAY TO GO WITH ANY MORE THAN LOW POPS OVER WEEKEND. HOWEVER...
ECMWF INDICATING SERIOUS MOISTURE CONVERGENCE AS THIS FRONT MOVES
THRU AREA AROUND TUESDAY NEXT WEEK. THEREFORE...WENT WITH HIGH
END CHANCE NEAR FROPA./VII/
&&
.AVIATION...
STORMS STARTING TO FIRE NEAR AND NE OF THE I-30 CORRIDOR THIS
AFTERNOON ALONG INSTABILITY AXIS. ATMOSPHERE HAS SHOWN A TENDENCY TO
BECOME MODERATELY UNSTABLE THIS AFTERNOON ACROSS MUCH OF THE REGION.
STORMS FIRING ALONG DEEP LAYER SHEAR AXIS AS WELL NEAR 35KTS OR SO THUS
THEY ARE SHOWING SIGNS OF BOWING STRUCTURE AND LEWPS. CEILINGS FOR
THE MOST PART THIS AFTERNOON HAVE BECOME VFR ACROSS THE REGION AND WILL
CONTINUE TO ADVERTISE THIS UNTIL LATER THIS EVENING. STORM SYSTEM AND
ASSOCIATED COLD FRONT TO OUR WEST WILL CONTINUE TO MAKE SLOW PROGRESS
OVERNIGHT AND THUS EXPECT COVERAGE AND INTENSITY TO INCREASE ACROSS
NE TX OVERNIGHT. HAVE ALL THIS HIGHLIGHTED IN THE 18Z TAF PACKAGE.
COLD FRONT WILL BE KNOCKING ON THE DOOR OF NE TX TERMINALS BY MID TO
LATE MORNING TUESDAY WITH A WIND SHIFT AND POST FRONTAL MVFR
CEILINGS. /13/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 69 78 56 77 53 / 70 50 20 10 0
MLU 69 76 57 75 56 / 70 60 40 10 0
DEQ 67 75 58 75 48 / 70 40 20 10 0
TXK 68 77 55 76 50 / 70 50 20 10 0
ELD 70 75 56 76 54 / 70 70 40 10 0
TYR 68 78 54 79 50 / 70 30 10 10 0
GGG 68 78 55 79 51 / 70 40 10 10 0
LFK 71 79 54 79 53 / 70 40 20 10 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Oct 6, 11:00 AM CST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT MON OCT 6 2008
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-071100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT MON OCT 6 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...SOUTHWEST
ARKANSAS...NORTHEAST TEXAS AND FOR NORTHWEST AND NORTH CENTRAL
LOUISIANA.
.DAY ONE...TODAY AND TONIGHT...
SCATTERED TO NUMEROUS SHOWERS AND EMBEDDED THUNDERSTORMS WILL
SPREAD EAST NORTHEAST ACROSS SOUTHEAST OKLAHOMA...ADJACENT
SOUTHWEST ARKANSAS...AND NORTHEAST TEXAS TODAY...JUST AHEAD OF A
STRONG UPPER TROUGH OF LOW PRESSURE THAT WILL SLOWLY PROGRESS EAST
ACROSS THE CENTRAL AND SOUTHERN PLAINS. THESE SHOWERS AND
EMBEDDED THUNDERSTORMS WILL THEN SHIFT ACROSS THE REMAINDER OF
SOUTHWEST ARKANSAS AND NORTH LOUISIANA TONIGHT. CLOUD COVER
WILL LIMIT SURFACE HEATING OVER EAST TEXAS...SOUTHEAST OKLAHOMA...AND
ADJACENT SOUTHWEST ARKANSAS THIS AFTERNOON...RESULTING IN LOWER
SURFACE BASED INSTABILITY. HOWEVER...ANY BREAKS IN THE CLOUD COVER IN
THIS MODERATE SHEAR ENVIRONMENT COULD ENHANCE THE INSTABILITY...AND
THUS RESULT IN THE DEVELOPMENT OF ISOLATED SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING OVER THESE AREAS. SHOULD ANY SEVERE
THUNDERSTORMS DEVELOP...LARGE HAIL AND DAMAGING WINDS WOULD BE THE
PRIMARY THREATS. IN ADDITION...BRIEF HEAVY RAINFALL MAY ACCOMPANY THE
STRONG STORMS THIS AFTERNOON AND TONIGHT MAINLY WEST OF AN EL DORADO
ARKANSAS...TO HOMER AND MANSFIELD LOUISIANA LINE. RAINFALL AMOUNTS
THROUGH TUESDAY WILL RANGE FROM A HALF INCH...TO TWO INCHES BEFORE
THE RAIN DIMINISHES FROM WEST TO EAST.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE ONGOING ACROSS MUCH OF
THE REGION TUESDAY MORNING...ALONG AND AHEAD OF A COLD FRONT THAT
WILL SHIFT SOUTHEAST THROUGH THE AREA. THESE SHOWERS AND
THUNDERSTORMS WILL BEGIN TO DIMINISH FROM WEST TO EAST LATE IN THE
DAY...AS COOLER AND DRIER AIR SPREADS SOUTHEAST BEHIND THE FRONT.
WHILE AN ISOLATED STRONG STORM CAN NOT BE RULED OUT...WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED. HOWEVER...GUSTY WINDS TO NEAR
40 MPH...SMALL HAIL...AND BRIEF HEAVY RAINFALL WILL BE POSSIBLE IN
THE STRONGER STORMS.
.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF SEVERE THUNDERSTORM SPOTTER GROUPS...HAM RADIO
OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE
WEATHER OPERATIONS...MAY BE NEEDED THIS AFTERNOON AND TONIGHT.
VII
Event by event
2 tornado, 2 thunderstorm wind, 1 strong wind, 1 funnel cloud. Local standard time, as filed.
Tornado, Cass
- When
- October 6, 4:05 PM CST to 4:06 PM CST
- Where
- Cass County, 4.22 mi SSE of Atlanta to 3.47 mi SE of Atlanta
- Rating
- EF0
- Path length
- 1.5 mi
- Path width
- 100 yd
- Property damage
- $75,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.065, -94.097
An EF0 tornado occurred near Hwy. 77 and moved north approximately 1.5 miles. A storage building was destoyed and a carport was lifted from a home and dropped in a yard along County Road 4798. A large tree fell across a parked vehicle near a residence as well. A utility trailer was picked up and thrown into the side of another parked vehicle. There were no injuries reported. Multiple trees were snapped or downed along the 100 yard wide path.
Thunderstorm Wind, Cass
- When
- October 6, 4:35 PM CST
- Where
- Cass County, 1.35 mi WSW of Bivins
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.010, -94.190
Trees and power lines were downed in the Huffines and Smyrna communities along FM 1841.
Strong Wind, Smith
- When
- October 6, 7:50 PM CST
- Where
- Smith forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $100
- Reported by
- Law Enforcement
- Coordinates
- 32.375, -95.269 (the zone’s center; the record gives no point)
Strong non-thunderstorm wind gusts downed a tree on CR 363 outside of Winona, Texas.
Thunderstorm Wind, Cherokee
- When
- October 6, 8:55 PM CST
- Where
- Cherokee County, 3.88 mi NNE of Cuney
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.080, -95.390
Power lines were blown down on Farm to Market 346.
Funnel Cloud, Smith
- When
- October 6, 8:57 PM CST
- Where
- Smith County, 2.23 mi NE of Bullard
- Reported by
- Law Enforcement
- Coordinates
- 32.150, -95.300
A funnel cloud was reported near Bullard, Texas near Hwy. 69 and FM 2493.
Tornado, Cherokee
- When
- October 6, 9:10 PM CST to 9:11 PM CST
- Where
- Cherokee County, 1.3 mi ENE of Bullard to 1.6 mi ENE of Bullard
- Rating
- EF0
- Path length
- 0.5 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 32.140, -95.311
An EF0 tornado touched down at the intersection of Hwy. 69 and FM. 344 just east of Bullard, Texas where it snapped trees in a wooded area. The storm then moved along FM. 344 where it downed another tree before lifting near the intersection of FM. 344 and Inwood Drive.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Arkansas, October 6 to 9, 20081 death · 1 injured · $350,000 · EF1 · 10 events
- Tornado and Flash Flooding in Texas, October 6, 2008$180,000 · EF0 · 18 events
- Flood and Damaging Winds in Kansas, October 6, 2008$19,000 · 50 kt wind · 6 events
- Hail and Damaging Wind in Oklahoma, October 6, 20081.25 in hail · 10 events
- Frost and Freeze in Alaska, October 6 to 7, 20083 events
- Hail and Strong Wind in Arkansas, October 6, 2008$300 · 0.75 in hail · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, October 6 to 7, 20082 events
- Damaging Wind in Kansas, October 6, 200852 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 138224, 138213, 138211, 138207, 138208, 138227.